Advocate Health Care
a patient or visitor a physician or healthcare professional an employer
PrintEmail
Decrease (-) Restore Default Increase (+) font size

medical services home
a-z health information
search by doctor name 
Doctor Name Contains (Smart Search)
OR
search by specialty

search by city/zip code
Find a doctor near your location by entering a city name OR ZIP code.
Near:


Within miles:
0 1 5 10 15 30 30+

search by insurance
Insurance Name Contains (Smart Search)
 (what's this)
 
a-z health information

a-z health information - poison

 

Meperidine hydrochloride overdose

Definition

Meperidine hydrochloride is a painkiller. Meperidine hydrochloride overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names

Demerol overdose; Mepergan Forte overdose

Poisonous Ingredient

  • Meperidine

Where Found

  • Demerol
  • Mepergan Forte

Symptoms

Eyes, ears, nose, and throat:

  • Small pupils (may be normal)

Gastrointestinal:

  • Constipation
  • Nausea
  • Spasms of the stomach or intestines
  • Vomiting

Heart and blood:

  • Low blood pressure
  • Weak pulse

Lungs:

  • Breathing - slow and labored
  • Breathing - shallow
  • No breathing

Nervous system:

Skin:

  • Blue fingernails and lips
  • Cold, clammy skin

Home Care

Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the prescription was prescribed for the patient

Poison Control

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number

What to Expect at the Emergency Room

The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:

  • Activated charcoal
  • Breathing support, including tube through the mouth and breathing machine (ventilator)
  • Chest x-ray
  • EKG (heart tracing)
  • Fluids through a vein (by IV)
  • Laxative
  • Medicine (narcotic antagonist) to reverse the effect of the medication
  • Tube from the mouth into the stomach to empty the stomach (gastric lavage)

Outlook (Prognosis)

How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better chance for recovery.

If an antidote can be given, recovery begins immediately. Patients who took a large overdose may not be breathing (respiratory arrest) and may have seizures if they do not get this medicine quickly. Hospitalization may be needed for continued or repeated doses of antidote. Complications, such as pneumonia, muscle damage from lying on a hard surface for a prolonged period of time, or brain damage from lack of oxygen, may result in permanent disability.

A severe overdose of meperidine can cause death.

References

Yip L, Megarbane B, Borron SW. Opioids. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 33.

Bardsley CH. Opioids. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013: chap 162.


Review Date: 1/20/2014
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com
 

quick links patient information health care professional information employer information connect with Advocate

About Advocate | Contact Us | Jobs | SiteMap | Terms of Use | Notice of privacy practices ®Advocate Health Care, Downers Grove, Illinois, USA | 1.800.3.ADVOCATE | TDD 312.528.5030